New York, 2002

Rip Current in New York, October 12, 2002

October 12, 2002 · NWS OKX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Oct 12, 9:31 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Oct 12, 9:31 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1031 AM EDT SAT OCT 12 2002

MARINE:  CONT GLW ON OCEAN AND SCA ON SOUND/HARBOR.  WL UP WNDS/SEAS
FOR THIS AFTN AND ERLY EVNG FOR ERN ZNS (AND SPLIT THEM OUT)...ERN
OCEAN ARND 35G40KT AND SOUND ARND 30 KT...BUT NO CHG TO HDLNS.  WL
ALSO CONT MENT OF MINOR CSTL FLDG SPCLY FOR WRN OCEAN/SOUND AND
HARBOR ZNS.  W/ CONTD E-NE FLOW...AT LEAST 2 MORE CYCLES INCLDG THIS
AFTN FOR PNTL OF MINOR FLDG.  CWF ALREADY GONE.

PUBLIC:  STEADIEST PCPN IS GRDLY EXITING RGN AND WL TAPER TO SCT
SHRAS LT IN THE DAY.  OTRW...MINOR ADJUSTMENTS FOR TEMPS AND WNDS.
UPDTD ZFP/RDF FORTHCOMING.

HYDRO:  WDSPRD BENEFICIAL RAFL ACRS CWA PAST 24-48 HRS...SPCLY OVR
RESERVOIRS AND NOT ALL IN ONE SHOT.  RVRS ALL BEHAVING NICELY AND
PROBS NOT XPCTD ATTM.  WL CONTINUE TO MONITOR.  UPDTD PNSOKX W/ RAFL
AMTS WIBIS AFT 1800 UTC OBS ARV.

THE OKX CREW...
PUB/MAR...REYNOLDS
AVN/NOW...IA
HYDRO/STATEMENTS...HIRSCH

*** 245 AM DISCUSSION ***

SHORT TERM...THE REMNANTS OF KYLE WILL DRIFT UP THE ATLANTIC COAST
AND MERGE WITH A LOW PRESSURE SYSTEM OFF THE DELMARVA COAST THIS
MORNING. THIS LOW WILL THEN TRACK SOUTH OF THE REGION BEFORE HEADING
OUT OVER THE WESTERN ATLANTIC THIS EVENING. IN RESPONSE TO
THIS...THE STEADY RAINS OF LATE WILL TAPER OFF TO SCATTERED SHOWERS
THIS AFTERNOON. ALTHOUGH THE THREAT OF HEAVY RAIN HAS DIMINISHED
SIGNIFICANTLY FOR MOST AREAS...EASTERN PORTIONS OF LONG ISLAND AND
CONNECTICUT COULD STILL GET A QUICK DOWNPOUR BEFORE THE LOW PRESSURE
CENTER PULLS AWAY. AS SUCH MOTORIST MAY STILL ENCOUNTER SOME PONDING
OF WATER ON THE ROADWAYS AND RESIDENTS MAY WITNESS SOME LOCAL
FLOODING OF POOR DRAINAGE OR LOW LYING AREAS.

THERE SHOULD BE A BREAK IN THE THREAT OF ANY ADDITION SHOWERS FROM
LATER THIS EVENING UNTIL SUNDAY AFTERNOON ALTHOUGH SKIES WILL LIKELY
REMAIN CLOUDY THROUGH THIS PERIOD. THE NEXT CHANCE OF SHOWERS WILL
BE TRIGGERED BY A COLD FRONT APPROACHING FROM OUR WEST LATE SUNDAY.
THESE SHOWERS WILL BE SCATTERED ABOUT THE REGION WITH THE THREAT
ENDING SUNDAY EVENING AS THE COLD FRONT HEADS OUT TO SEA. A GUSTY
NORTHWESTERLY FLOW IN THE WAKE OF THIS FRONT WILL USHER IN
CONSIDERABLY DRIER AIR FOR THE FIRST PART OF NEXT WEEK. MODELS IN
GOOD OVERALL AGREEMENT ON THE MAIN FEATURES OVER THE NEXT SEVERAL
DAYS.

WINDS/TIDES...EAST/NORTHEASTERLY WINDS WILL CONTINUE TO PICK UP
TODAY AND WILL BE QUITE GUSTY AT TIMES. THIS CONTINUOUS ONSHORE FLOW
HAS ALREADY RESULTED IN HIGHER THAN NORMAL TIDE LEVELS AROUND OUR
REGION. AS A RESULT THE THREAT OF MINOR COASTAL FLOODING WILL
CONTINUE...ESPECIALLY FOR THOSE IN THE MORE VULNERABLE COMMUNITIES
OF WESTERN LONG ISLAND SOUND AND THE OCEAN FACING COMMUNITIES WEST
OF MORICHES INLET. TIDAL DEPARTURES OF BETWEEN 2 AND 2 1/2 FEET
ABOVE NORMAL CAN BE EXPECTED TODAY AND 2 TO POSSIBLY 3 FEET ABOVE
NORMAL FOR TONIGHT.

WILL CONTINUE WITH TROPICAL Z-R RELATIONSHIP WITH KYLE WORKING UP
THE COAST. NOTE HOWEVER...THE 88D STP (STORM TOTAL PCPN) GRAPHIC IS
NOT REPRESENTATIVE OF THE RAINFALL THE AREA HAS RECEIVED. IT HAS
VASTLY UNDER ESTIMATED THE TOTALS.

MARINE...WILL UPGRADE TO GALE ON THIS ISSUANCE FOR THE COASTAL
WATERS. WILL CONTINUE WITH SMALL CRAFT FOR REMAINDER OF AREA AS KYLE
MERGES WITH LOW OFF DELMARVA TODAY.

*** CURRENT W/W/A INFORMATION ***

CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...GLW FOR THE OCEAN...ANZ350-353-355
         SCA FOR LI SOUND/NY HARBOR...ANZ330-335-338.
Hazardous weather outlook, Oct 12, 3:35 AM EST, 8 hours 15 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-130830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
435 AM EDT SAT OCT 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT HOWEVER...STRONG
ONSHORE WINDS WILL CONTINUE TO PILE WATER UP ALONG OUR COASTLINE.
TIDAL DEPARTURES BETWEEN 2 AND NEARLY 3 FEET ABOVE NORMAL WILL CAUSE
MINOR COASTAL FLOODING ALONG A GOOD PORTION OF THE SHORE DURING THE
HIGH TIDE CYCLE TODAY AND THEN AGAIN DURING THE HIGH TIDE CYCLE
OVERNIGHT BUT TO A LESSER DEGREE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 12, 10:13 AM EST, 1 hour 37 minutes before
NYZ072>081-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1113 AM EDT SAT OCT 12 2002

...DANGEROUS RIP CURRENTS...

AT 11 AM...TROPICAL STORM KYLE WAS LOCATED 230 MILES SOUTH OF LONG
ISLAND. KYLE IS FORECAST TO MOVE EAST NORTHEAST TODAY AND PASS ABOUT
160 MILES SOUTH OF NANTUCKET ISLAND THIS EVENING.

LARGE WAVES GENERATED BY KYLE HAVE CAUSED RIP CURRENTS TO DEVELOP
ALONG THE SOUTH OF LONG ISLAND. RIP CURRENTS FORM WHEN WATER...PILED
AGAINST THE SHORE...BEGINS TO RETURN TO DEEPER WATER.

IF CAUGHT IN A RIP CURRENT REMAIN CALM AND SWIM PARALLEL TO THE
SHORE UNTIL YOU CAN BREAK FREE...THEN SWIM DIAGONALLY TOWARD TO THE
SHORE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Nassau

When
October 12, 11:50 AM EST
Where
Nassau County, 5 mi S of Freeport
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

One fisherman was missing, and presumed dead, and another fisherman was rescued in the waters off Civic Beach after their 21 foot motorized fishing boat overturned in rough seas. A 27 year old male was presumed dead after a Coast Guard search was called off the next evening. A 40 year old male was rescued and treated for a fractured rib, ingested sea water, and hypothermia from the 57 degree water. Two rescuers also suffered minor injuries when a large wave crashed into their boat. Buoy 44025, located approximately 20 nautical miles south of Fire Island, measured east-northeast winds of 25 to 30 knots with gusts to around 35 knots and seas of 12 feet around the time of the incident. The Coast Guard reported that neither man was wearing a life jacket when the boat overturned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nassau2002-10-1227MaleBoatDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318529.